Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
spacer
Blue curve MMWR spacer
spacer
spacer

The content on this page is being archived for historic and reference purposes only. The content, links, and pdfs are no longer maintained and might be outdated.

Epidemiologic Notes and Reports Organophosphate Toxicity Associated With Flea-Dip Products -- California

Flea-control products, particularly flea dips for pet animals, may contain potent cholinesterase-inhibiting organophosphate pesticides. In 1986 and 1987, two cases of human illness associated with the use of flea-dip products were reported to the California Department of Health Services (CDHS) and the California Department of Industrial Relations (CDIR). One patient was a pet groomer who requested advice from the state's Hazard Evaluation System and Information Service (HESIS). The other patient was also a pet groomer. She had had a long-term illness that was discovered by HESIS through a telephone survey.

Case 1

In early September 1986, a 33-year-old female pet groomer complained of periodic headache, nausea, dizziness, tiredness, and blurred vision and of sweating and feeling "confused" and "spaced out." For over a year, these episodes had occurred more frequently, and the symptoms had become more severe each time. According to her friends, her pupils were often pinpoint-sized during these episodes. At first, she thought her symptoms were due to stress at work, and she did not seek medical care.

For the preceding 18 months, she had been treating dogs with an organophosphate pesticide. During the summer months, she had treated an average of 10 dogs per day. The flea-dip product she used is a liquid concentrate containing 11.6% phosmet* (a cholinesterase-inhibiting organophosphate insecticide known to cause acute irritation of the mouth, eyes, and skin) as the active ingredient. While diluting the concentrate in water, she frequently had spilled some of the concentrate on her skin.

After consulting with HESIS, the woman's physician diagnosed her illness as organophosphate intoxication. Her red cell cholinesterase activity (0.84 DpH) was well within the usual range (0.56-1.01 DpH) found by the testing laboratory. The woman was treated with oral atropine, and her symptoms diminished. For 2 weeks after returning to work, she avoided contact with flea-dip solutions and remained asymptomatic; however, within an hour after she treated a dog with a product containing chlorpyrifos,** a mild-to-moderate cholinesterase-inhibiting agent, her symptoms recurred. After that, she avoided contact with all organophosphate pesticides. Seven months later, her level of red cell cholinesterase, measured by the same laboratory, was within 20% (0.67 DpH) of the first value.

Telephone Survey

Later in September 1986, HESIS conducted a telephone survey. Twenty-four pet groomers in the San Francisco Bay area and Los Angeles were selected at random from listings in telephone directories. Through telephone interviews, 12 persons reported that they frequently used flea-dip products and usually had symptoms when they worked with the products. The symptoms most commonly reported were headache, dizziness, nausea, fatigue, and dermatitis. Two persons reported having symptoms of sweating, tearing, and confusion, all of which are consistent with cholinesterase inhibition. Flea-control products containing phosmet were most often reported as being related to the symptoms. One person complained of symptoms while working with a product containing chlorfenvinphos,*** an organophosphate classified by the Environmental Protection Agency (EPA) as Toxicity Class I (1).****

Most of the pet groomers reported that they did not wear aprons or gloves and did not use the pesticides according to directions on the product labels. They often applied the undiluted concentrates with bare hands, and their skin and eyes were frequently exposed to the flea-control products.

Case 2

One of the persons interviewed was a 43-year-old female dog groomer who had been treating 8-12 dogs each day for 3 years. She sponged a concentrated solution of flea-dip product directly onto flea-infested areas on the dogs. For a year, she had had periodic dizziness, fatigue, blackouts, blurred vision, chest pain, sweating, coldness, and chills. During these episodes, she had pinpoint-sized pupils. Because of the blackouts, her physician referred her to a neurologist, who observed that she had unequal pupils during one of these episodes. Diagnostic tests--including an electroencephalogram and a brain scan--did not reveal the cause of her symptoms. Pesticide poisoning was not suspected until HESIS referred her to a physician specializing in occupational medicine. Three months later, after she had completely avoided all exposure to the products, her red blood cell cholinesterase levels had gradually increased by more than 30%. The majority of her symptoms also resolved during this period. On the basis of this finding, her illness was diagnosed as organophosphate pesticide poisoning (2).

Further Investigations

CDHS is now conducting a statewide investigation of pet groomers and other animal handlers. The California Department of Food and Agriculture is evaluating the hazards, use, and labeling of all flea-control products containing phosmet. Reported by: J Rosenberg, MD, SG Quenon, RN, Hazard Evaluation System and Information Svcs, California Dept of Health Svcs/Dept of Industrial Relations. Surveillance and Programs Br, Div of Environmental Hazards and Health Effects, Center for Environmental Health and Injury Control, CDC. Editorial Note: HESIS, which was established in 1977 and is jointly supported by CDHS and CDIR, provides an "early warning system" for identifying occupational diseases and hazards. Since 1980, HESIS has assessed occupational hazards, provided health information to the public, and maintained surveillance for occupational illness and exposure. In 1986, HESIS responded to 2,429 inquiries.

EPA has assigned phosmet to Toxicity Class II because of acute oral toxicity (LD50=147 mg/kg) (1). In a recent review of registration data on pesticides, investigators found a lack of information on acute inhalation toxicity, subchronic dermal toxicity, mutagenicity, oncogenicity, and the general metabolism of phosmet (3). The low-level, acute dermal toxicity (LD50 = 3,160 mg/kg) suggests a low rate of dermal absorption, but quantitative data on dermal absorption--particularly of flea-dip formulations--are lacking.

EPA requires that products used as flea dips for dogs and cats must have labels cautioning the users to wear long-sleeved shirts, long pants, elbow-length waterproof gloves, waterproof aprons, and unlined waterproof boots. Because animals that have been dipped or sprayed with pesticides have become ill or have died, EPA now requires that the product label state that a dog or cat may be poisoned if the product is not properly diluted before use.

The extent to which animal handlers in the United States are exposed to or become ill from flea-control pesticides is unknown. Animal groomers and handlers should follow label directions precisely and should wear gloves and protective clothing as recommended. References

  1. Sine C. Farm chemicals handbook '87. Willoughby, Ohio: Meister Publishing, 1987.

  2. Coye MJ, Lowe JA, Maddy KT. Biological monitoring of agricultural workers exposed to pesticides: I. Cholinesterase activity determinations. J Occup Med 1986;28:619-27.

  3. Environmental Protection Agency. Guidance for the reregistration of pesticide products containing phosmet as the active ingredient. Washington, DC: US Environmental Protection Agency, Office of Pesticide Programs, 1986; EPA report no. EPA-540-RS-87-107. *N-(Mercaptomethyl)phthalimide S-(O,O-dimethylphosphorodithioate). **O,O-Diethyl O-(3,5,6-trichloro-2-pyridyl)-phosphorothioate. ***Chloro-1-(2,4-dichlorophenyl)-vinyl diethylphosphate. ****The most toxic chemicals are assigned to Class I.

Disclaimer   All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

Page converted: 08/05/98

HOME  |  ABOUT MMWR  |  MMWR SEARCH  |  DOWNLOADS  |  RSSCONTACT
POLICY  |  DISCLAIMER  |  ACCESSIBILITY

Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A

USA.GovDHHS

Department of Health
and Human Services

This page last reviewed 5/2/01